Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 188, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2000, 12:28 AM CDT for Aurora County, Davison County, South Dakota. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 6, 2000, 12:28 AM CDT (05:28 UTC)
- Expired
- Aug 6, 2000, 1:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Aurora County, SD, Davison County, SD
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 12:35 AM CDT | Hail 0.75 | Plankinton, SD | |
| Aug 6, 12:40 AM CDT | Hail 0.75 | Mt Vernon, SD | |
| Aug 6, 1:05 AM CDT | Thunderstorm Wind 52 E | Mitchell, SD | |
| Aug 6, 1:05 AM CDT | Thunderstorm Wind 52 E | Plankinton, SD | |
| Aug 6, 1:05 AM CDT | Hail 0.75 | Plankinton, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1907 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
690 WUUS53 KFSD 060528 SVRFSD SDC003-035-060600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1228 AM CDT SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA WESTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 100 AM CDT * AT 1228 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED 4 MILES NORTHEAST OF PLANKINTON...OR ABOUT 21 MILES WEST OF MITCHELL... MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNT VERNON AND STICKNEY AROUND 1240 AM CDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL. TAKE SHELTER NOW.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:30 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 5, 8:30 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT SAT AUG 5 2000 COLD FRONT CONTINUES TO MOVE EAST OUT OF THE AREA BUT NOT BEFORE TRIGGERING A FEW WARNINGS FOR WOODBURY COUNTY. OTHER SHOWERS IN CWA HAVE DISSIPATED WITH THE SETTING OF THE SUN. BIG QUESTION IS WHETHER OR NOT WE WILL SEE PRECIP DEVELOPMENT AS NEXT SHORT WAVE PASSES THROUGH. MESOETA SHOWS MOST OF THE LIFT SHOULD OCCUR BEFORE MIDNIGHT...BUT IT ALSO KEEPS MOST OF THE DYNAMICS TO THE NORTH OF OUR CWA. AT THIS POINT I FEEL ILL KEEP MENTION OF A CHANCE OF TSRA ACROSS NORTHERN COUNTIES BUT NOTHING AS FAR SOUTH AS KFSD. THE ONLY FLY IN THE OINTMENT WITH THIS THINKING WOULD BE ANY OUTFLOW BOUNDARIES THAT DEVELOP FROM NORTHERN CONVECTION. WILL UPDATE ALL ZONES TO TAKE OUT MENTION OF EVENING. .FSD...NONE. HEITKAMP
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:49 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 41 min |
| Aug 5, 11:25 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 45 min |
| Aug 5, 11:44 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Miner | 46 min |
| Aug 5, 11:55 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 35 min |
| Aug 6, 12:29 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 41 min |
| Aug 6, 12:59 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 31 min |
| Aug 6, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 34 min |
| Aug 6, 1:18 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Turner | 27 min |
| Aug 6, 1:27 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 48 min |
| Aug 6, 1:46 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 44 min |
| Aug 6, 2:30 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.